American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Samy, I. McFarlane
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2020, 8(3), 73-75
DOI: 10.12691/ajmcr-8-3-2
Open AccessCase Report

Simultaneous Cardiotoxicity and Neurotoxicity Associated with 5-fluorouracil Containing Chemotherapy: A Case Report and Literature Review

Justina Ray1, Abdullah Mahmood1, Muhammad Dogar1, Junjing Guo1, Felix Nwamaghinna1, Louis Salciccioli1 and Samy I. McFarlane1,

1Department of Medicine, SUNY-Downstate Health Science University, 450 Clarkson Avenue, Brooklyn, New York 11203, USA

Pub. Date: January 17, 2020

Cite this paper:
Justina Ray, Abdullah Mahmood, Muhammad Dogar, Junjing Guo, Felix Nwamaghinna, Louis Salciccioli and Samy I. McFarlane. Simultaneous Cardiotoxicity and Neurotoxicity Associated with 5-fluorouracil Containing Chemotherapy: A Case Report and Literature Review. American Journal of Medical Case Reports. 2020; 8(3):73-75. doi: 10.12691/ajmcr-8-3-2

Abstract

We present a case of simultaneous cardiotoxicity and stroke-like neurotoxicity in a patient treated with FOLFOX, a 5-Fluorouracil (5-FU)-containing chemotherapy regimen. Within hours of FOLFOX infusion, the patient began to exhibit signs and symptoms of myocardial ischemia and stroke mimic. Coronary vasoconstriction and vasospasm is a known mechanism of 5-FU-induced cardiotoxicity. 5-FU-induced neurotoxicity commonly presents as encephalopathy and is likely attributable to the accumulation of ammonia, a product of 5-FU metabolism. However, our patient presented with focal neurological signs and normal levels of ammonia. This suggests that 5-FU-induced vasospasm in the coronary arteries and cerebral vasculature is a likely cause of the simultaneous cardiac and neurological events we report here which have not been reported previously. Recognition of these toxicities as complications of 5-FU chemotherapy is crucial for the proper diagnosis and treatment of patients.

Keywords:
FOLFOX 5-fluorouracil 5-FU chemotherapy cardiotoxicity neurotoxicity

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Ben-Yakov, M, Mattu A, Brady WJ, Dubbs SB. Prinzmetal angina (Coronary vasospasm) associated with 5-fluorouracil chemotherapy. Am J Emerg Med. 2017. Jul; 35(7): 1038.
 
[2]  Teixeira L, Barry S, Debourdeau P, Cohen A, Tournigand C. Cardiotoxicity of 5-fluoruracil. Bull Cancer. 2004. Nov; 91 Suppl 3: 154-8.
 
[3]  Polk A, Vaage-Nilsen M, Vistisen K, Nielsen DL. Cardiotoxicity in cancer patients treated with 5-fluorouracil or capecitabine: A systematic review of incidence, manifestations and predisposing factors. Cancer Treat Rev. 2013. Dec; 39(8): 974-84.
 
[4]  Rezkalla S, Kloner RA, Ensley J, al-Sarraf M, Revels S, Olivenstein A, Bhasin S, Kerpel-Fronious S, Turi ZG. Continuous ambulatory ECG monitoring during fluorouracil therapy: a prospective study. J Clin Oncol. 1989. Apr; 7(4): 509-14.
 
[5]  Polk A, Vistisen K, Vaage-Nilsen M, Nielsen DL. A systematic review of the pathophysiology of 5-fluorouracil-induced cardiotoxicity. BMC Pharmacol Toxicol. 2014. Sep 4; 14: 47.
 
[6]  Tsibiribi P, Descotes J, Lombard-Bohas C, Barel C, Bui-Xuan B, Belkhiria M, Tabib A, Timour Q. Cardiotoxicity of 5-Fluorouracil in 1350 patients with no prior history of heart disease. Bull Cancer. 2016. Mar 1;93(3): E27-30.
 
[7]  Kim SM, Kwak CH, Lee B, Kim SB, Sir JJ, Cho WH, Choi SK. A case of severe coronary spasm associated with 5-Fluorouracil chemotherapy. Korean J Intern Med. 2012. Sep; 27(3): 342-5.
 
[8]  Salepci T, Seker M, Uyarel H, Gumus M, Bilici A, Ustaalioglu BBO, Ozturk A, Sonmez B, Orcun A, Ozates M, Irmak R, Yaylaci M. 5-FU induces arterial vasoconstriction but does not increase angiotensin II levels. Med Oncol. 2010. Jun; 27(2): 416-20.
 
[9]  Südhoff T, Enderle M-D, Pahlke M, Petz C, Teschendorf C, Graeven U, Schmiegel W. 5-Fluorouracil induces arterial vasocontractions. Ann Oncol. 2004. Apr; 15(4): 661-4.
 
[10]  Mosseri M, Fingert HJ, Varticovski L, Chokshi S, Isner JM. In vitro evidence that myocardial ischemia resulting from 5-fluorouracil chemotherapy is due to protein kinase C-mediated vasoconstriction of vascular smooth muscle. Cancer Res. 1993. 53: 3028-3033.
 
[11]  Alter P, Herzum M, Soufi M, Schaefer JR, Maisch B. Cardiotoxicity of 5-fluorouracil. Cardiovasc Hematol Agents Med Chem. 2006. 4:1-5.
 
[12]  Shoemaker LK, Arora U, Rocha Lima CM. 5-fluorouracil-induced coronary vasospasm. Cancer Control. 2004. 11:46-49.
 
[13]  Tsavaris N, Kosmas C, Vadiaka M, Skopelitis E, Kopteridis P, Pamouki S, Efremidis M, Kasparian H, Moisakis I, Sakelariou D, and Koufos C. 5-FU cardiotoxicity is a rare, dose and schedule-dependent adverse event: a prospective study. J Buon. 2005. Apr-Jun; 10(2): 205-11.
 
[14]  Gradishar WJ, Vokes EE. 5-Fluorouracil cardiotoxicity: a critical review. Ann Oncol. 1990. Nov; 1(6): 409-14.
 
[15]  Nguyen MT, Stoianovici R, Brunetti L. Chemotherapy induced stroke mimic: 5-FU encephalopathy fulfilling criteria for tissue plasminogen activator therapy. Am J Emerg Med. 2017. Sep; 35(9):1389-1390.
 
[16]  Kwon KA, Kwon H-C, Kim MC, Kim S-H, Oh SY, Lee S, Kim H-J. A Case of 5-FU induced encephalopathy. Cancer Res Treat. 2010 June; 42(2): 118-120.
 
[17]  Kim YA, Chung HC, Choi HJ, Rha SY, Seong JS, Jeung HC. Intermediate dose 5-fluorouracil-induced encephalopathy. Jpn J Clin Oncol. 2006. Jan; 36(1): 55-9.
 
[18]  Avani PP, Fakih MG. 5-FU-induced hyperammonemic encephalopathy in a case of metastatic rectal adenocarcinoid successfully rechallenged with the fluoropyrimidine analog, capecitabine. Anticancer Res. 2011. Jan; 31(1): 335-8.
 
[19]  Liaw CC, Wang HM, Wang CH, Yang TS, Chen JS, Chang HK, Lin YC, Liaw SJ, Yeh CT. Risk of hyperammonemic encephalopathy in cancer patients who received continuous infusion of 5-fluorouracil with the complication of dehydration and infection. Anticancer Drugs. 1999. Mar; 10(3): 275081.
 
[20]  Kikuta, S, Asakage T, Nakao K, Sugasawa M, Kubota A. The aggravating factors of hyperammonemia related to 5-fluorouracil infusion – a report of two cases. Auris Nasus Larynx. 2008. Jun; 35(2): 295-9.
 
[21]  Serrano-Castro PJ, Guardado-Santervas P, Olicares-Romero J. Ischemic stroke following cisplatin and 5-fluorouracil therapy: a transcranial Doppler study. Eur Neurol. 2000; 44(1): 63-4.
 
[22]  Amrani ME, Henzlef O, Debroucker T, Roullet E, Bousser MG, Amarenco P. Brain infarction following 5-fluorouracil and cisplatin therapy. Neurology 1998; 51(3): 899-901.